April 11, 2018 at 10:05 am #1553
Hi guys. I wonder if anyone can help me here. I take warfarin for a DVT 6 years ago but have now been offered rivaroxaban. From what I can gather, I wouldn’t need to have my INR done with this, but i’m a bit hesitant, because how would I know if my blood got too thin or thick? But as I travel a lot, it would be great if this was ok, because obviously I wouldn’t need to keep visting my GP. Has anyone any experience of rivaroxaban? any bad effects? If anyone has any advice I would be really grateful
April 11, 2018 at 10:06 am #1554sammyf3 Posts
Took it for around 6 months with no harmful side effects. The downside to it is that there isnt an “antidote” as it were so if you get a bleed you may well need treatment. On the plus side its out of your body in 24 hours.
April 11, 2018 at 10:07 am #1555amber3 Posts
Risk of bleeding lower on rivaroxaban than warfarin, and no monitoring required. Predictable effect means no routine tests. Much easier than mucking around with INRs. Dabigatran similarly useful (and reversible if needed). I use a fair amount of dabigatran but we don’t have rivaroxaban in NZ; from a personal perspective Dad was on it a while back and it was all very easy.
Edited to add: much easier for travel as usually unaffected by acute GI upset etc (unlike warfarin)
April 11, 2018 at 10:07 am #1556paki4 Posts
I was on Warsfarin for 10 yrs for AF and think I would have taken rivaroxaban like a shot if offered. Not that INRs were too onerous as my surgery in South Wales tested with a finger prick and gave instant results (my father, who is in Hampshire, still has to have blood taken for his). I was always mindful though that a bout of the trots when traveling could put levels right out the window.
April 11, 2018 at 10:08 am #1557
Thanks guys. I’m going to speak to GP today. I think rivaroxaban would be better choice for me
April 11, 2018 at 10:08 am #1558Neil W2 Posts
I had DVT and was offered both (or heparin injections) and asked if there was any particular reason I should choose warfarin, and other than “rivaroxaban is newer” there wasn’t. The thing about there being no antidote in the event of serious bleeding (which was a risk) is no longer true, there now is one.
I cannot see any disadvantage at all now, nor any reason for anyone to take warfarin in preference. (I asked why anyone would choose the injections, and they basically said only anyone who reacts badly to either or is pregnant, so ruled that out quickly enough!) Rivaroxaban is more expensive to the NHS, but probably overall saves money because the supervision is not necessary.
I had no problems with it whatsoever, and I do seem to be someone who (possibly psychologically, possibly physically, possibly a bit of both) seems to get every drug side effect known to man pretty much.
April 11, 2018 at 10:09 am #1559
just another thought occurred to me- do you think there would be any bad effects from going to altitude on rivaroxaban? We are going to the alps this summer and then Equador in October, where I (will try!) to go over 6000m. what worries me is because I wouldn’t be getting my INR done, how will I know how thin/ thick my blood is? Thanks everyone
April 11, 2018 at 10:10 am #1560Neil W2 Posts
They are anticoagulants (reduce the effect of blood clotting). They don’t have any appreciable effect on the blood’s ability to store and transport oxygen. “Blood thinner” is a bit of a misnomer.
The risk they (all of them) pose is the higher chance of serious complications of internal bleeding if you are injured (particularly head injury) when climbing – if concerned speak to your doctor about that, but it equally affects all anticoagulants.
April 12, 2018 at 10:48 am #1562becky2 Posts
My background: I’m a hospital pharmacist and I specialised in anticoagulation for six years until changing job in December. So I’ve had a lot of discussions like this with patients & doctors.
The advice below is general, and comes with the caveat that you haven’t provided any other information about your medical history (other than previous DVT), allergies, other medication, etc.
Lots of people get worried about knowing if they’re sufficiently anticoagulated on rivaroxaban. Actually, most drugs are fixed doses: Warfarin is the unusual one, because people respond so differently that we have to monitor INR. Rivaroxaban (and the other DOACs such as Apixaban) are more “normal” l in having a fixed dose, and only requiring a dose adjustment for kidney function or low body weight.
If you’re travelling, then the fixed dose of a DOAC would be advantageous to you. With warfarin, going to altitude, different diet, etc can all affect your INR, but you probably don’t have a way to check (unless you happen to have a Coaguchek machine and can self-test).
If it’s six years since your DVT, and you haven’t had any problems since, then I would probably suggest that you go on low dose Apixaban (2.5mg twice daily) rather than Rivaroxaban. There’s really good data for Apixaban at this dose, in terms of both risk of DVT recurrence and bleeding. The disadvantage is remembering to take it twice a day. If twice-daily dosing would be a real pain for you, then once-daily Rivaroxaban could still be the better option for you.
Happy to discuss further privately.
- This reply was modified 1 week, 4 days ago by becky.
April 14, 2018 at 9:17 am #1564nikky1 Posts
I was lucky enough to get a clot from knee to groin in January this year, and was given the choice of Rivaroxaban or warfarin. I chose Riva so that I didn’t have to worry about getting my INR checked all the time. About 4 weeks after starting it I had chest pains so went to a&e, and it was found I had a pulmonary embolism. A huge one. It’s thought that the riva had no affect on me, so I’m now taking warfarin. I saw a hematologist the other day and he decided that I’m now on warfarin for life.
April 14, 2018 at 9:18 am #1565becky2 Posts
It’s thought that the riva had no affect on me, so I’m now taking warfarin. I saw a hematologist the other day and he decided that I’m now on warfarin for life.
That’s always a risk, whatever anticoagulant you’re on: some people are just more “sticky” and clot in spite of being anticoagulated. It doesn’t mean that rivaroxaban’s crap: it can happen with rivaroxaban, warfarin, heparin injections… if it does happen, then we have to increase the intensity of your anticoagulation: in which case the options are warfarin with a higher INR target, or increasing the dose of heparin injections.
You must be logged in to reply to this topic.